doi: 10.3934/mcrf.2020010

Optimal periodic control for scalar dynamics under integral constraint on the input

1. 

Avignon Université, Laboratoire de Mathématiques d'Avignon (EA 2151) F-84018 Avignon, France., MISTEA, Univ Montpellier, INRA, Montpellier SupAgro, France

2. 

MISTEA, Univ Montpellier, INRA, Montpellier SupAgro, France

Dedicated to Prof. Dr. Frédéric Bonnans on the occasion of his 60th birthday

Received  February 2018 Revised  February 2019 Published  December 2019

This paper studies a periodic optimal control problem governed by a one-dimensional system, linear with respect to the control $ u $, under an integral constraint on $ u $. We give conditions for which the value of the cost function at steady state with a constant control $ \bar u $ can be improved by considering periodic control $ u $ with average value equal to $ \bar u $. This leads to the so-called "over-yielding" met in several applications. With the use of the Pontryagin Maximum Principle, we provide the optimal synthesis of periodic strategies under the integral constraint. The results are illustrated on a single population model in order to study the effect of periodic inputs on the utility of the stock of resource.

Citation: Térence Bayen, Alain Rapaport, Fatima-Zahra Tani. Optimal periodic control for scalar dynamics under integral constraint on the input. Mathematical Control & Related Fields, doi: 10.3934/mcrf.2020010
References:
[1]

E.-M. Abulesz and G. Lyberatos, Periodic impulse-forcing of nonlinear systems: A new method, International Journal of Control, 48 (1988), 469-480.  doi: 10.1080/00207178808906191.  Google Scholar

[2]

E.-M. Abulesz and G. Lyberatos, Periodic optimization of microbial growth processes, Biotechnology and Bioengineering, 29 (1987), 1059-1067.  doi: 10.1002/bit.260290904.  Google Scholar

[3]

E. M. Abulesz and G. Lyberatos, Periodic operation of a continuous culture of Baker's yeast, Biotechnology and Bioengineering, 34 (1989), 741-749.  doi: 10.1002/bit.260340603.  Google Scholar

[4]

A. O. Belyakov and V. M. Veliov, Constant versus periodic fishing: Age structured optimal control approach, Math. Model. Nat. Phenom., 9 (2014), 20-37.  doi: 10.1051/mmnp/20149403.  Google Scholar

[5]

D. S. Bernstein and E. G. Gilbert, Optimal periodic control: The $\pi$ test revisited, IEEE Transactions on Automatic Control, 25 (1980), 673-684.  doi: 10.1109/TAC.1980.1102394.  Google Scholar

[6]

S. BittantiG. Fronza and G. Guardabassi, Periodic control: A frequency domain approach, IEEE Transactions on Automatic Control, 18 (1973), 33-38.  doi: 10.1109/tac.1973.1100225.  Google Scholar

[7]

S. BittantiA. Locatelli and C. Maffezzoni, Second-variation methods in periodic optimization, J. Optimization Theory and Appl., 14 (1974), 31-49.  doi: 10.1007/BF00933173.  Google Scholar

[8]

G. GuardabassiA. Locatelli and S. Rinaldi, Status of periodic optimization of dynamical systems, J. Optimization Theory and Appl., 14 (1974), 1-20.  doi: 10.1007/BF00933171.  Google Scholar

[9]

L. Cesari, Optimization-Theory and Applications. Problems with Ordinary Differential Equations, Applications of Mathematics (New York), 17. Springer-Verlag, New York, 1983. doi: 10.1007/978-1-4613-8165-5.  Google Scholar

[10]

C. W. Clark, Mathematical Bioeconomics: The Mathematics of Conservation, Third edition, Pure and Applied Mathematics (Hoboken), John Wiley & Sons, Inc., Hoboken, NJ, 2010.  Google Scholar

[11]

R. T. EvansJ. L. Speyer and C.-H. Chuang, Solution of a periodic optimal control problem by asymptotic series, J. Optimization Theory and Appl., 52 (1987), 343-364.  doi: 10.1007/BF00938212.  Google Scholar

[12]

E. G. Gilbert, Optimal periodic control: A general theory of necessary conditions, SIAM J. Control Optim., 15 (1977), 717-746.  doi: 10.1137/0315046.  Google Scholar

[13]

J. Harmand, C. Lobry, A. Rapaport and T. Sari, The Chemostat: Mathematical Theory of Microorganisms Cultures, ISTE, London, John Wiley & Sons, Inc., Hoboken, NJ, 2017.  Google Scholar

[14]

V. HatzimanikatisG. LyberatosS. Pavlou and S. A. Svoronos, A method for pulsed periodic optimization of chemical reaction systems, Chemical Engineering Science, 48 (1993), 789-797.  doi: 10.1016/0009-2509(93)80144-F.  Google Scholar

[15]

L. Idels, Stability analysis of periodic Fox production models, Can. Appl. Math. Q., 14 (2006), 331-341.   Google Scholar

[16]

L. Idels and M. Wang, Harvesting strategies with modified effort function, Intern. J. of Modelling, Identification and Control, Special Issue "Modeling Complex Systems" (IJMIC), 3 (2008), 83-87.   Google Scholar

[17]

C. Maffezzoni, Hamilton-Jacobi theory for periodic control problems, J. Optimization Theory and Appl., 14 (1974), 21-29.  doi: 10.1007/BF00933172.  Google Scholar

[18]

L. Perko, Differential Equations and Dynamical Systems, Texts in Applied Mathematics, 7. Springer-Verlag, New York, 1991. doi: 10.1007/978-1-4684-0392-3.  Google Scholar

[19]

L. S. Pontryagin, V. G. Boltyanskiy, R. V. Gamkrelidze and E. F. Mishchenko, Mathematical Theory of Optimal Processes, Pergamon Press Book, The Macmillan Co., New York, 1964.  Google Scholar

[20]

J. L. Speyer and R. T. Evans, A second variation theory for optimal periodic processes, IEEE Transactions on Automatic Control, 29 (1984), 138-148.  doi: 10.1109/TAC.1984.1103482.  Google Scholar

[21]

Q. H. Wang and J. L. Speyer, Necessary and sufficient conditions for local optimality of a periodic process, SIAM J. Control Optim., 28 (1990), 482-497.  doi: 10.1137/0328027.  Google Scholar

show all references

References:
[1]

E.-M. Abulesz and G. Lyberatos, Periodic impulse-forcing of nonlinear systems: A new method, International Journal of Control, 48 (1988), 469-480.  doi: 10.1080/00207178808906191.  Google Scholar

[2]

E.-M. Abulesz and G. Lyberatos, Periodic optimization of microbial growth processes, Biotechnology and Bioengineering, 29 (1987), 1059-1067.  doi: 10.1002/bit.260290904.  Google Scholar

[3]

E. M. Abulesz and G. Lyberatos, Periodic operation of a continuous culture of Baker's yeast, Biotechnology and Bioengineering, 34 (1989), 741-749.  doi: 10.1002/bit.260340603.  Google Scholar

[4]

A. O. Belyakov and V. M. Veliov, Constant versus periodic fishing: Age structured optimal control approach, Math. Model. Nat. Phenom., 9 (2014), 20-37.  doi: 10.1051/mmnp/20149403.  Google Scholar

[5]

D. S. Bernstein and E. G. Gilbert, Optimal periodic control: The $\pi$ test revisited, IEEE Transactions on Automatic Control, 25 (1980), 673-684.  doi: 10.1109/TAC.1980.1102394.  Google Scholar

[6]

S. BittantiG. Fronza and G. Guardabassi, Periodic control: A frequency domain approach, IEEE Transactions on Automatic Control, 18 (1973), 33-38.  doi: 10.1109/tac.1973.1100225.  Google Scholar

[7]

S. BittantiA. Locatelli and C. Maffezzoni, Second-variation methods in periodic optimization, J. Optimization Theory and Appl., 14 (1974), 31-49.  doi: 10.1007/BF00933173.  Google Scholar

[8]

G. GuardabassiA. Locatelli and S. Rinaldi, Status of periodic optimization of dynamical systems, J. Optimization Theory and Appl., 14 (1974), 1-20.  doi: 10.1007/BF00933171.  Google Scholar

[9]

L. Cesari, Optimization-Theory and Applications. Problems with Ordinary Differential Equations, Applications of Mathematics (New York), 17. Springer-Verlag, New York, 1983. doi: 10.1007/978-1-4613-8165-5.  Google Scholar

[10]

C. W. Clark, Mathematical Bioeconomics: The Mathematics of Conservation, Third edition, Pure and Applied Mathematics (Hoboken), John Wiley & Sons, Inc., Hoboken, NJ, 2010.  Google Scholar

[11]

R. T. EvansJ. L. Speyer and C.-H. Chuang, Solution of a periodic optimal control problem by asymptotic series, J. Optimization Theory and Appl., 52 (1987), 343-364.  doi: 10.1007/BF00938212.  Google Scholar

[12]

E. G. Gilbert, Optimal periodic control: A general theory of necessary conditions, SIAM J. Control Optim., 15 (1977), 717-746.  doi: 10.1137/0315046.  Google Scholar

[13]

J. Harmand, C. Lobry, A. Rapaport and T. Sari, The Chemostat: Mathematical Theory of Microorganisms Cultures, ISTE, London, John Wiley & Sons, Inc., Hoboken, NJ, 2017.  Google Scholar

[14]

V. HatzimanikatisG. LyberatosS. Pavlou and S. A. Svoronos, A method for pulsed periodic optimization of chemical reaction systems, Chemical Engineering Science, 48 (1993), 789-797.  doi: 10.1016/0009-2509(93)80144-F.  Google Scholar

[15]

L. Idels, Stability analysis of periodic Fox production models, Can. Appl. Math. Q., 14 (2006), 331-341.   Google Scholar

[16]

L. Idels and M. Wang, Harvesting strategies with modified effort function, Intern. J. of Modelling, Identification and Control, Special Issue "Modeling Complex Systems" (IJMIC), 3 (2008), 83-87.   Google Scholar

[17]

C. Maffezzoni, Hamilton-Jacobi theory for periodic control problems, J. Optimization Theory and Appl., 14 (1974), 21-29.  doi: 10.1007/BF00933172.  Google Scholar

[18]

L. Perko, Differential Equations and Dynamical Systems, Texts in Applied Mathematics, 7. Springer-Verlag, New York, 1991. doi: 10.1007/978-1-4684-0392-3.  Google Scholar

[19]

L. S. Pontryagin, V. G. Boltyanskiy, R. V. Gamkrelidze and E. F. Mishchenko, Mathematical Theory of Optimal Processes, Pergamon Press Book, The Macmillan Co., New York, 1964.  Google Scholar

[20]

J. L. Speyer and R. T. Evans, A second variation theory for optimal periodic processes, IEEE Transactions on Automatic Control, 29 (1984), 138-148.  doi: 10.1109/TAC.1984.1103482.  Google Scholar

[21]

Q. H. Wang and J. L. Speyer, Necessary and sufficient conditions for local optimality of a periodic process, SIAM J. Control Optim., 28 (1990), 482-497.  doi: 10.1137/0328027.  Google Scholar

Figure 1.  Functions $ \gamma = \psi\circ \ell^{-1} $ and $ \hat\gamma $ defined above
Figure 2.  $ T $-periodic solutions $ x(\cdot,u^-,\bar x) $ and $ x(\cdot,u^+,\bar x) $
Figure 3.  The solution $ \tilde x $ in thick line, $ x $ in thin line
Figure 4.  Optimal criterion $ J_{T}(\hat u_{T}) $ (left) and $ x_m $, $ x_M $ (right) as functions of the period $ T $ for the logistic growth
Figure 5.  Graphs of the functions $ h $ (left) and $ \psi $ (right) for $ r = 0.3 $, $ K = 5 $, $ \alpha = 2.5 $, $ E_{max} = 0.5893 $, $ E^\star = 0.6235 $
Figure 6.  Optimal criterion $ J_{T}(\hat u_{T}) $ (left) and $ x_m $, $ x_M $ (right) as functions of the period $ T $ for the depensation model (case 1)
Figure 7.  Plot of the function $ F $ defined by (22) (left), and $ x_m $, $ x_M $, $ x_T^- $, $ x_T^+ $ (right) as functions of the period $ T $ $ (T<6) $ for the depensation model (case 2)
Figure 8.  Optimal criterion $ J_{T}(\hat u_{T}) $ for the depensation model (case 2)
[1]

Huaiqiang Yu, Bin Liu. Pontryagin's principle for local solutions of optimal control governed by the 2D Navier-Stokes equations with mixed control-state constraints. Mathematical Control & Related Fields, 2012, 2 (1) : 61-80. doi: 10.3934/mcrf.2012.2.61

[2]

Guy Barles, Ariela Briani, Emmanuel Trélat. Value function for regional control problems via dynamic programming and Pontryagin maximum principle. Mathematical Control & Related Fields, 2018, 8 (3&4) : 509-533. doi: 10.3934/mcrf.2018021

[3]

Zaidong Zhan, Shuping Chen, Wei Wei. A unified theory of maximum principle for continuous and discrete time optimal control problems. Mathematical Control & Related Fields, 2012, 2 (2) : 195-215. doi: 10.3934/mcrf.2012.2.195

[4]

Md. Haider Ali Biswas, Maria do Rosário de Pinho. A nonsmooth maximum principle for optimal control problems with state and mixed constraints - convex case. Conference Publications, 2011, 2011 (Special) : 174-183. doi: 10.3934/proc.2011.2011.174

[5]

Hans Josef Pesch. Carathéodory's royal road of the calculus of variations: Missed exits to the maximum principle of optimal control theory. Numerical Algebra, Control & Optimization, 2013, 3 (1) : 161-173. doi: 10.3934/naco.2013.3.161

[6]

Omid S. Fard, Javad Soolaki, Delfim F. M. Torres. A necessary condition of Pontryagin type for fuzzy fractional optimal control problems. Discrete & Continuous Dynamical Systems - S, 2018, 11 (1) : 59-76. doi: 10.3934/dcdss.2018004

[7]

H. O. Fattorini. The maximum principle for linear infinite dimensional control systems with state constraints. Discrete & Continuous Dynamical Systems - A, 1995, 1 (1) : 77-101. doi: 10.3934/dcds.1995.1.77

[8]

Shaolin Ji, Xiaole Xue. A stochastic maximum principle for linear quadratic problem with nonconvex control domain. Mathematical Control & Related Fields, 2019, 9 (3) : 495-507. doi: 10.3934/mcrf.2019022

[9]

Yan Wang, Yanxiang Zhao, Lei Wang, Aimin Song, Yanping Ma. Stochastic maximum principle for partial information optimal investment and dividend problem of an insurer. Journal of Industrial & Management Optimization, 2018, 14 (2) : 653-671. doi: 10.3934/jimo.2017067

[10]

Shanjian Tang. A second-order maximum principle for singular optimal stochastic controls. Discrete & Continuous Dynamical Systems - B, 2010, 14 (4) : 1581-1599. doi: 10.3934/dcdsb.2010.14.1581

[11]

Francesca Da Lio. Remarks on the strong maximum principle for viscosity solutions to fully nonlinear parabolic equations. Communications on Pure & Applied Analysis, 2004, 3 (3) : 395-415. doi: 10.3934/cpaa.2004.3.395

[12]

H. O. Fattorini. The maximum principle in infinite dimension. Discrete & Continuous Dynamical Systems - A, 2000, 6 (3) : 557-574. doi: 10.3934/dcds.2000.6.557

[13]

Luke Finlay, Vladimir Gaitsgory, Ivan Lebedev. Linear programming solutions of periodic optimization problems: approximation of the optimal control. Journal of Industrial & Management Optimization, 2007, 3 (2) : 399-413. doi: 10.3934/jimo.2007.3.399

[14]

Hancheng Guo, Jie Xiong. A second-order stochastic maximum principle for generalized mean-field singular control problem. Mathematical Control & Related Fields, 2018, 8 (2) : 451-473. doi: 10.3934/mcrf.2018018

[15]

Carlo Orrieri. A stochastic maximum principle with dissipativity conditions. Discrete & Continuous Dynamical Systems - A, 2015, 35 (11) : 5499-5519. doi: 10.3934/dcds.2015.35.5499

[16]

Shigeaki Koike, Andrzej Świech. Local maximum principle for $L^p$-viscosity solutions of fully nonlinear elliptic PDEs with unbounded coefficients. Communications on Pure & Applied Analysis, 2012, 11 (5) : 1897-1910. doi: 10.3934/cpaa.2012.11.1897

[17]

Björn Gebhard. Periodic solutions for the N-vortex problem via a superposition principle. Discrete & Continuous Dynamical Systems - A, 2018, 38 (11) : 5443-5460. doi: 10.3934/dcds.2018240

[18]

Torsten Lindström. Discrete models and Fisher's maximum principle in ecology. Conference Publications, 2003, 2003 (Special) : 571-579. doi: 10.3934/proc.2003.2003.571

[19]

Dingjun Yao, Kun Fan. Optimal risk control and dividend strategies in the presence of two reinsurers: Variance premium principle. Journal of Industrial & Management Optimization, 2018, 14 (3) : 1055-1083. doi: 10.3934/jimo.2017090

[20]

Chiun-Chuan Chen, Li-Chang Hung, Hsiao-Feng Liu. N-barrier maximum principle for degenerate elliptic systems and its application. Discrete & Continuous Dynamical Systems - A, 2018, 38 (2) : 791-821. doi: 10.3934/dcds.2018034

2018 Impact Factor: 1.292

Metrics

  • PDF downloads (15)
  • HTML views (41)
  • Cited by (0)

[Back to Top]